Arizona, 2022Damaging Wind in Arizona, August 8, 2022
August 8, 2022 · NWS TWC · 1 event in 1 county or zone
Thunderstorms moved northwest across Cochise, Graham, Pinal and northeast Pima counties during the evening. One storm uprooted a tree in downtown Tucson.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moved northwest across Cochise, Graham, Pinal and northeast Pima counties during the evening. One storm uprooted a tree in downtown Tucson.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 8, 1:51 PM MST, 8 hours 54 minutes earlier.
Area forecast discussion, Aug 8, 1:51 PM MST, 8 hours 54 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
151 PM MST Mon Aug 8 2022
.SYNOPSIS...A favorable flow pattern for daily thunderstorms will
persist through the week as the upper high remains centered near the
Four Corners region. Daytime temperature will remain near seasonable
readings.
&&
.DISCUSSION...Radar is showing isolated thunderstorms over a few
of the Sky Islands and western Pima County. A small inverted
trough is moving through central Arizona kicking off storms along
the southern AZ/CA border. High pressure is centered near the Four
Corners. The day is starting off similar to what hi-res models
predicted with storms forming first over the mountains. Expect
this activity to continue with storms eventually moving into the
lower deserts along outflow boundaries. The main threats will be
strong outflow winds and heavy rainfall. Blowing dust in Pinal
County could also be an issue if an outflow moves through. There
may be some lingering showers during the overnight hours.
Tomorrow is starting to look a little more active than today.
Ample moisture will be in place with PWAT values ranging from 1.2
to 1.8 inches. Skies should be mostly clear by mid-morning which
should let solar heating destabilize the atmosphere. Models are
also hinting at slightly enhanced 500 mb winds with 0 to 6 km wind
shear values in the 15-25 kts range. This is just enough shear to
get longer lived storms with stronger updrafts. Because of this
some storms tomorrow could be severe with strong winds and hail a
possibility. Enhanced rainfall rates will also be a threat leading
to a threat for flash flooding as well. Expect storms to initiate
east of Tucson with coverage increasing westward along outflows
through the afternoon and evening.
For the rest of the week the high slowly meanders westward into
eastern Colorado and the southern Great Plains. This keeps Arizona
in favorable southeast flow leading to continued daily storm
activity. Soil moisture content is high for most of the area, so
flash flooding will continue to be a concern. Deterministic models
show a couple weak troughs moving around the southern periphery
of the high, which could lead to some nighttime convection or
enhanced daytime storms depending on when they move through.
Temperatures over the next 7 days will continue to be around
normal.
&&
.AVIATION...Valid through 10/00Z.
Expect SCT-BKN clouds at 7k-10k ft AGL, with the clouds slowing
diminishing aft 09/06Z. SCTD SHRA/TSRA primarily between 08/18Z
and 09/05Z then again Tuesday afternoon. CIGS may briefly lower
to 4k-6k ft AGL with the TSRA, along with mountain obscurations
and wind gusts to 40+ kts. Otherwise, SFC wind will generally be
less than 12 kts, favoring a NWLY/NLY direction during the
afternoon hours and variable in direction at other times. Aviation
discussion not updated for TAF amendments.
&&
.FIRE WEATHER...An active monsoon period is expected to continue
through the coming week, with daily rounds of scattered showers and
thunderstorms. The typical threats of strong gusty winds and heavy
rainfall remain, as well as the potential for precipitation outside
the normal afternoon/evening cycles. Wind trends are otherwise light
following a diurnal pattern.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 8, 5:26 PM MST, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Tucson AZ
526 PM MST Mon Aug 8 2022
AZZ507-508-513-090115-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
526 PM MST Mon Aug 8 2022
...A strong thunderstorm will impact portions of southwestern Cochise
County through 615 PM MST...
At 526 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Tombstone, or 12 miles north of Bisbee, moving
northwest at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tombstone.
This includes the following highways...
Route 80 between mile markers 319 and 333.
Route 90 between mile markers 335 and 336.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3157 10985 3150 11002 3166 11017 3176 10994
TIME...MOT...LOC 0026Z 149DEG 9KT 3158 10998
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AWHSpecial weather statement, Aug 8, 7:55 PM MST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Tucson AZ
755 PM MST Mon Aug 8 2022
AZZ507>509-511-090345-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-Upper
San Pedro River Valley including Sierra Vista/Benson-Eastern Cochise
County Below 5000 Feet including Douglas/Willcox-Galiuro and Pinaleno
Mountains including Mount Graham-
755 PM MST Mon Aug 8 2022
...A strong thunderstorm will impact portions of south central Graham
and northwestern Cochise Counties through 845 PM MST...
At 755 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Willcox, moving west at 5 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Muleshoe Ranch Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3246 10986 3217 11006 3224 11032 3263 11006
TIME...MOT...LOC 0255Z 106DEG 5KT 3238 11004
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KRGSpecial weather statement, Aug 8, 8:21 PM MST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Tucson AZ
821 PM MST Mon Aug 8 2022
AZZ507-508-513-090400-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
821 PM MST Mon Aug 8 2022
...A strong thunderstorm will impact portions of southwestern Cochise
County through 900 PM MST...
At 821 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles east of Tombstone, or 21 miles north of Bisbee, moving
northwest at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tombstone, Pearce-Sunsites, Fairbank and Charleston.
This includes the following highways...
Route 80 between mile markers 311 and 330.
Route 82 between mile markers 60 and 67.
Route 90 between mile markers 332 and 335.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3173 10980 3151 11005 3169 11026 3198 10988
TIME...MOT...LOC 0321Z 155DEG 14KT 3173 10993
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KRGSpecial weather statement, Aug 8, 9:39 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
939 PM MST Mon Aug 8 2022
AZZ504-507-514-090530-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
939 PM MST Mon Aug 8 2022
...A strong thunderstorm will impact portions of east central Pima
County through 1030 PM MST...
At 939 PM MST, Doppler radar was tracking a strong thunderstorm near
Vail, or 17 miles southeast of Davis-Monthan Air Force Base, moving
northwest at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tucson, Davis-Monthan Air Force Base, Tanque Verde, Vail, Saguaro
National Park East and Rita Ranch.
This includes the following highways...
Interstate 10 between mile markers 264 and 283.
Route 83 between mile markers 57 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3207 11053 3198 11069 3217 11094 3233 11057
TIME...MOT...LOC 0439Z 150DEG 9KT 3202 11063
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KRGSpecial weather statement, Aug 8, 9:49 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Tucson AZ
949 PM MST Mon Aug 8 2022
AZZ504-506-507-511-514-090530-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-Galiuro and Pinaleno Mountains including Mount
Graham-
949 PM MST Mon Aug 8 2022
...A strong thunderstorm will impact portions of northeastern Pima,
southwestern Graham, northwestern Cochise and southeastern Pinal
Counties through 1030 PM MST...
At 948 PM MST, Doppler radar was tracking a strong thunderstorm near
San Manuel, or 9 miles south of Mammoth, moving west at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oracle, Mammoth, San Manuel, Mount Lemmon/Summerhaven, Catalina
Foothills, Campo Bonito and Redington.
This includes Route 77 between mile markers 102 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3267 11039 3233 11047 3233 11087 3284 11073
TIME...MOT...LOC 0448Z 102DEG 27KT 3260 11059
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KRGThunderstorm Wind, Pima
- When
- August 8, 10:45 PM MST
- Where
- Pima County, 2.27 mi W of Tucson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 32.228, -110.969
Thunderstorm winds uprooted a tree near 6th St. and 6th Ave. in Tucson. The tree fell on top of a parked car.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, August 8, 20222 deaths · 1 event
- Wildfire in Washington, August 8 to 11, 2022$3.1 million · 1 event
- Flash Flooding and Hail in Missouri, August 8 to 9, 2022$283,000 · 1.5 in hail · 37 events
- Wildfire in Washington, August 8 to 21, 2022$1.5 million · 1 event
- Flash Flooding and Damaging Winds in California, August 8 to 11, 20221 injured · $216,000 · 61 kt wind · 8 events
- Flash Flood and Debris Flows in New Mexico, August 8, 2022$170,000 · 3 events
- Tornado and Flood in Florida, August 8, 2022$51,000 · 1 in hail · 6 events
- Flash Flooding and Lightning Strike in Illinois, August 8, 20223 injured · 8 events
- Flash Flood in New Mexico, August 8, 2022$25,000 · 1 event
- Damaging Winds in New York, August 8, 2022$18,000 · 51 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 8 to 12, 202216 events
- Lightning Strike in Alabama, August 8, 2022$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053796.